Signs of Serotonin Syndrome

Serotonin syndrome

Serotonin Syndrome Signs and Symptoms

 

What should I know about serotonin syndrome (SS)?

Curious about serotonin syndrome)?

It probably means that you or someone you know was warned by your doctor or pharmacist that taking medication might cause SS.

Serotonin syndrome develops when there’s high levels of the neurotransmitter serotonin in the brain. Serotonin is a very important chemical in our body that is found in the blood and gastrointestinal tract (and brain, of course).  It directly affects our mood, cognitive function, sleep, appetite, sex drive, and body temperature.

The most common cause of serotonin syndrome is an interaction between two drugs.  Both drugs generally have a significant impact on serotonin levels in the brain. It can also be caused by overdoses of single medications that affect brain serotonin levels.

Taking a single medication that affects serotonin at a regular dose is highly unlikely to cause serotonin syndrome.

What medicines and supplements cause serotonin syndrome?

The below table shows which drugs and their combinations are associated with SS.

 

Selective serotonin reuptake inhibitors (SSRIs)

 

 

citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline, dapoxetine

 

Tricyclic antidepressants (TCAs)

 

 

clomipramine, imipramine, amitriptyline, nortriptyline

 

Serotonin-noradrenaline reuptake inhibitors (SNRIs)

 

 

venlafaxine, duloxetine

 

Other antidepressants

 

 

mirtazapine

 

Monoamine oxidase inhibitors (MAOIs)

 

 

moclobemide, phenelzine, tranylcypromine

 

Analgesics (pain killers)

 

pethidine, fentanyl, tramadol, fentanyl, meperidine, methadone, pentazocine, propoxyphene, triptans

 

 

Street drugs

 

 

cocaine, ecstasy (MDMA), amphetamine

 

Herbal products

 

 

St John’s wort, L-tryptophan, Panax ginseng (ginseng)

 

Miscellaneous

 

 

Methylene blue dye, linezolid, dextromethorphan, lithium

 

Do I have serotonin syndrome?

Signs and symptoms of serotonin syndrome typically occur within hours to one day after administration of a high dose.  Symptoms also occur after changing the medicine’s dose.

In 30% of cases, signs and symptoms occur within one hour.  In 60% of case symptoms occur within 6 hours, and nearly all patients will develop symptoms within 24 hours of exposure.

Severity of symptoms ranges from mild (i.e. barely perceptible tremors) to life-threatening symptoms including hyperthermia and shock. A severe type of SS can be a potentially fatal medical emergency.  Therefore, immediate medical treatment is essential.

If you are experiencing serotonin syndrome, you will certainly be very confused and unable to understand what is happening to you.

The most common symptom of SS is uncontrollable muscle spasms.

What’s “The Hunter Criteria” for serotonin syndrome?

To be 100% sure the diagnosis of SS is accurate, doctors typically use the so-called “The Hunter Criteria”, which includes the following:

  1. History of exposure to a medicine that increases serotonin levels in the brain
  2. Plus one or more of the following:
  • spontaneous muscular spasms involving repeated, often rhythmic, contractions
  • inducible muscular spasms with agitation and excessive sweating
  • muscular spasms of the eyes with agitation and excessive sweating
  • tremor and hyperreflexia (overactive or overresponsive reflexes)
  • muscle tightness and inability to stretch muscle
  • temperature over 38°C with muscle spasms of the eyes or inducible muscular spasms

 

Signs and symptoms of serotonin syndrome (SS):

Mild serotonin syndrome

Patients with mild cases may be without fevers yet still have rapid heart rates. During physical examination, the doctor can easily notice autonomic findings like shivering, excessive sweating, or mydriasis (pupil dilation).

A neurological examination may reveal intermittent tremors or myoclonus (spasmodic jerky contraction of muscle groups), as well as hyperreflexia.

Moderate serotonin syndrome

A representative example of moderate SS involves vital-sign abnormalities like rapid heart rate, hypertension (increased blood pressure), and a unusually high body temperature.

A body temperature as high as 40°C is common in moderate intoxication.

Common features of the physical examination are mydriasis, hyperactive bowel sounds, excessive sweating, and normal skin color.

Interestingly, the hyperreflexia and muscular spasms seen in moderate cases may be greater in the lower extremities than in the upper extremities.

Patellar deep-tendon reflexes often demonstrate muscular spasms for several seconds after a single tap of the tendon, whereas the brachioradialis reflex is only slightly increased. Patients may also exhibit muscular spasms of the eyes.

Changes in mental status include mild agitation or extreme or excessive vigilance, as well as slightly pressured speech. Patients may easily startle or adopt a peculiar head-turning behavior characterized by repetitive rotation of the head with the neck held in moderate extension.

Severe serotonin syndrome

A patient with a severe case of SS may have severe hypertension and a very rapid heart rate that might deteriorate into shock.

Such patients may have agitated delirium, muscular rigidity and hypertonicity (more muscle tightness).  Again, the increase in muscle tone is considerably greater in the lower extremities. In life-threatening cases, the hyperactivity of the muscles may produce a body temperature of more than 41.1°C.

Laboratory abnormalities that occur in severe cases include metabolic acidosis (occurs when the body produces too much acid), rhabdomyolysis (destructed muscle cells), elevated levels of serum enzyme aminotransferase and creatinine, seizures and renal failure.

Many of these abnormalities arise, however, because of poorly treated hyperthermia.

What should I do if I think I have serotonin syndrome?

When a concerning medication or combination of meds is identified, the most important step is to make sure your doctor and/or pharmacist knows ALL the medications you take.  Importantly, this includes prescription medications, non-prescription medications, natural medicines, and even street drugs.

If healthcare professionals identify two or more drugs whose combined effects may cause serotonin syndrome, getting off those medicines is strongly encouraged.  

Finally, if you suspect someone you know is suffering from serotonin syndrome, consider it a medical emergency.  Get your friend in front of a medical professional immediately.

 

 

 

 

 

 

 

 

 

References:

  1. Simon LV, Keenaghan M. Serotonin Syndrome. Treasure Island (FL): StatPearls Publishing; 2018 Jan-. Accessed 02.03.2109 //www.ncbi.nlm.nih.gov/books/NBK482377/
  2. Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med. 2005;352(11):1112-20. //www.ncbi.nlm.nih.gov/pubmed/15784664
  3. Frank C. Recognition and treatment of serotonin syndrome. Can Fam Physician. 2008;54(7):988-92. //www.ncbi.nlm.nih.gov/pmc/articles/PMC2464814/
  4. Volpi-Abadie J, Kaye AM, Kaye AD. Serotonin syndrome. Ochsner J. 2013;13(4):533-40.
    //www.ncbi.nlm.nih.gov/pmc/articles/PMC3865832/
  5. Foong AL, Patel T, Kellar J, Grindrod KA. The scoop on serotonin syndrome. Can Pharm J (Ott). 2018;151(4):233-239.
    //www.ncbi.nlm.nih.gov/pmc/articles/PMC6141939/

Leave a Reply

Your email address will not be published. Required fields are marked *